Alert archive / Maryland / Flash Flood Warnings in 2017
Flash Flood Warning 63, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 28, 2017, 7:07 PM EDT for Garrett County, Maryland; Preston County, West Virginia; Fayette County, Pennsylvania. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2017, 7:07 PM EDT (23:07 UTC)
- Expired
- Jul 29, 2017, 12:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garrett County, MD, Fayette County, PA, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 115 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
214
WGUS51 KPBZ 282307
FFWPBZ
MDC023-PAC051-WVC077-290400-
/O.NEW.KPBZ.FF.W.0063.170728T2307Z-170729T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
707 PM EDT FRI JUL 28 2017
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Garrett County in western Maryland...
Southeastern Fayette County in southwestern Pennsylvania...
Northern Preston County in northeastern West Virginia...
* Until midnight EDT.
* At 705 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 3 inches already in southeastern
Fayette County.
ADDITIONAL RAINFALL...Up to 3 inches, especially in Garrett County.
* Some locations that may experience flooding include...
Kingwood... Terra Alta...
Bittinger... Grantsville...
Friendsville... Accident...
Reedsville... Masontown...
Albright... Markleysburg...
Brandonville... Bruceton Mills...
This includes the following highways...
Interstate 68 in Maryland between mile markers 1 and 30.
Interstate 68 in West Virginia between mile markers 15 and 32.
Excessive rainfall over the warned area could cause mud slides near
steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
In hilly terrain, there are hundreds of low-water crossings which may
be dangerous in heavy rain. Find an alternate route if a crossing is
flooded.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3948 7907 3948 7910 3946 7911 3944 7960
3948 7990 3962 7979 3972 7976 3972 7980
3973 7980 3973 7954 3982 7951 3988 7959
3989 7940 3985 7942 3979 7935 3978 7939
3977 7938 3974 7941 3972 7939 3972 7893
$$
Fries2 follow-up statements
085
WGUS71 KPBZ 290042
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
842 PM EDT FRI JUL 28 2017
WVC077-290052-
/O.CAN.KPBZ.FF.W.0063.000000T0000Z-170729T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Preston WV-
842 PM EDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING FOR NORTHERN PRESTON COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3948 7907 3948 7910 3946 7911 3944 7948
3972 7948 3972 7979 3973 7980 3973 7954
3982 7951 3988 7959 3989 7940 3985 7942
3979 7936 3978 7939 3977 7938 3974 7941
3972 7939 3972 7894 3971 7894
$$
MDC023-PAC051-290400-
/O.CON.KPBZ.FF.W.0063.000000T0000Z-170729T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garrett MD-Fayette PA-
842 PM EDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
GARRETT AND SOUTHEASTERN FAYETTE COUNTIES...
At 842 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... More than 3 inches.
ADDITIONAL RAINFALL...Up to 1/2 inch.
Some locations that may experience flooding include...
Bittinger... Grantsville...
Friendsville... Accident...
Markleysburg... Ohiopyle...
Merrill... Keysers Ridge...
Jennings... Mineral Spring...
Deep Creek Lake State Park... Swallow Falls State Park...
This includes the following highways...
Interstate 68 in Maryland between mile markers 1 and 30.
Interstate 68 in West Virginia near mile marker 32.
Excessive rainfall over the warned area will cause mud slides near
steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
In hilly terrain, there are hundreds of low-water crossings which may
be dangerous in heavy rain. Find an alternate route if a crossing is
flooded.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3948 7907 3948 7910 3946 7911 3944 7948
3972 7948 3972 7979 3973 7980 3973 7954
3982 7951 3988 7959 3989 7940 3985 7942
3979 7936 3978 7939 3977 7938 3974 7941
3972 7939 3972 7894 3971 7894
$$
Fries970
WGUS71 KPBZ 290153
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
953 PM EDT FRI JUL 28 2017
MDC023-PAC051-290203-
/O.CAN.KPBZ.FF.W.0063.000000T0000Z-170729T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garrett MD-Fayette PA-
953 PM EDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING FOR GARRETT AND SOUTHEASTERN FAYETTE
COUNTIES IS CANCELLED...
The heavy rain has ended. A flash flood watch remains in effect.
Please continue to heed any remaining road closures.
LAT...LON 3948 7907 3948 7910 3946 7911 3944 7948
3972 7948 3972 7979 3973 7980 3973 7954
3982 7951 3988 7959 3989 7940 3985 7942
3979 7936 3978 7939 3977 7938 3974 7941
3972 7939 3972 7894 3971 7894
$$
FriesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:19 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 28, 6:19 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
619 PM EDT Fri Jul 28 2017
.SYNOPSIS...
Showers and thunderstorms with localized heavy rain will
continue through the early part of Saturday. Building high
pressure will return dry and seasonable weather for the later
half of Saturday through the start of the work week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Primary changes with the 6:15pm update were to tighten the
precipitation gradient over the next few hours. Through the late
afternoon, precipitation coverage has not made quite as much
northern progress as expected. However, some locations have
reported multiple inches of rainfall during the afternoon, and
flash flood warnings continue across southwestern Pennsylvania.
Still think the Pittsburgh metro area will receive rainfall, but
it will be somewhat delayed. Previous discussion follows.
Showers and a few thunderstorms are beginning to expand in
coverage this afternoon with focus near the boundary across
southwest pa/northern wv. Expect coverage to increase as the
upper low pressure digs across the southern Great Lakes this
afternoon, amplifying the flow and further pulling deep moisture
across the region, especially south and east of Pittsburgh.
Upper level dynamics support a period of efficient rainfall
through the evening and overnight, as warm cloud depths reach
12kft. Will note that rainfall that has already been observed
has produced amounts more of a tropical atmosphere per recent
reports versus radar estimates.
With rater cloudy conditions, expect surface heating to be
rather slow, and while there will be some cooling aloft with the
approach of the 500mb low, and modest shear, overall severe
threat appears to be minimal.
Closed 500mb low will slowly pivot across the Upper Ohio Valley
overnight as a surface low shifts off toward the coast. Most,
if not all, of the guidance suggests a period of
enhancement/deformation across the forecast area that could lead
to higher precipitation amounts across western PA and northern
WV, depending in where it sets up. With this in mind, have
adjusted the axis of higher QPF slightly, and held onto likely
Pops until after midnight. This could also justify lengthening
the time of the flash flood watch across the areas that were
expected to expire at 1am, but with only a few hours difference,
opted to not make that change right now.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
System and the bulk of the precipitation will slowly pull off to
the east on Saturday. Lingering deformation precipitation in the
terrain should taper off toward midday as upper ridging starts
to push over the area. This should lead to drying conditions for
the rest of the weekend, as a surface high builds over the
Great Lakes region.
Cool northerly flow and lingering precip will keep temperatures
below averages on Saturday with moderation toward seasonal
normals by Sunday and Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
High pressure will keep conditions dry through Tuesday with the
next chance for precipitation coming with the approach of a
front late Wednesday/Thursday. timing differs between the
deterministic guidance, so a model blend was used for the later
half of the week. Near seasonal temperatures are forecast.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Mainly MVFR conditions with increasing shower/thunderstorm
coverage are expected this afternoon with an approaching upper
low, and a surface wave moving along a stalled sfc boundary.
Maintained a VCTS mention for ports S of I 80 for a brief period
this aftn with sufficient instability. MVFR to IFR conditions
should continue this evening as the heaviest rain occurs with
enhanced lift. Improvement to VFR is expected from N-S late
tonight through Sat as the low exits.
.OUTLOOK...
No widespread restrictions expected.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Saturday afternoon for MDZ001.
OH...None.
PA...Flash Flood Watch through Saturday afternoon for PAZ023-
073>076.
Flash Flood Watch until 1 AM EDT Saturday for PAZ014>016-
020>022-029-031.
WV...Flash Flood Watch through Saturday afternoon for WVZ510>514.
Flash Flood Watch until 1 AM EDT Saturday for WVZ001>004-012-
021-509.
&&Hazardous weather outlook, Jul 28, 3:58 AM EDT, 15 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 358 AM EDT Fri Jul 28 2017 MDZ001-PAZ023-073>076-WVZ510>514-290800- Garrett-Indiana-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 358 AM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania, west central Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Also, isolated severe thunderstorms capable of damaging wind gusts will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039-040-048>050-057>059-068-069-290800- Tuscarawas-Carroll-Coshocton-Harrison-Jefferson-Muskingum-Guernsey- Belmont-Noble-Monroe- 358 AM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Today and Tonight. Isolated severe thunderstorms capable of damaging wind gusts will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ021-029-031-WVZ001>004-012-021-509-290800- Allegheny-Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- 358 AM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Also, isolated severe thunderstorms capable of damaging wind gusts will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ041-PAZ007>009-013-290800- Columbiana-Mercer-Venango-Forest-Lawrence- 358 AM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania and western Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ014>016-020-022-290800- Butler-Clarion-Jefferson-Beaver-Armstrong- 358 AM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for west central Pennsylvania and western Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 28, 5:57 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
557 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HEAVY RAIN UNIONTOWN 39.90N 79.72W
07/28/2017 M1.07 INCH FAYETTE PA TRAINED SPOTTER
IN 20 MINUTES
&&
EVENT NUMBER PBZ1701839Local storm report, Jul 28, 6:13 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD UNIONTOWN 39.90N 79.72W
07/28/2017 FAYETTE PA SOCIAL MEDIA
STREET FLOODING WITH WATER UP TO THE GRILL OF AN SUV
&&
EVENT NUMBER PBZ1701840
FRIESLocal storm report, Jul 28, 6:16 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HEAVY RAIN 1 NNW CLAYFORD 39.91N 79.78W
07/28/2017 M1.23 INCH FAYETTE PA COCORAHS
IN 45 MINUTES
&&
EVENT NUMBER PBZ1701841Local storm report, Jul 28, 6:17 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
617 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HEAVY RAIN UNIONTOWN 39.90N 79.72W
07/28/2017 M1.98 INCH FAYETTE PA TRAINED SPOTTER
IN 52 MINUTES
&&
EVENT NUMBER PBZ1701842Local storm report, Jul 28, 6:46 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM FLASH FLOOD 1 S RICES LANDING 39.93N 80.00W
07/28/2017 GREENE PA 911 CALL CENTER
MUDSLIDE ONTO 355 CRUCIBLE RD
0642 PM FLASH FLOOD CARMICHAELS 39.90N 79.98W
07/28/2017 GREENE PA 911 CALL CENTER
SR 88 FLOODED AT INDUSTRIAL DR
&&
EVENT NUMBER PBZ1701843
EVENT NUMBER PBZ1701844
FRIESLocal storm report, Jul 28, 6:59 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
659 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM FLASH FLOOD CHALKHILL 39.84N 79.61W
07/28/2017 FAYETTE PA PUBLIC
CARS BECOMING SUBMERGED ON US 40 IN FRONT OF THE STONE
HOUSE RESTAURANT
&&
EVENT NUMBER PBZ1701845
FRIESThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 1:42 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Jul 28, 2:29 PM EDT | Flash Flood Warning | PBZ | Indiana, Westmoreland | 4 hr |
| Jul 28, 4:09 PM EDT | Flash Flood Warning | PBZ | Washington | 7 hr |
| Jul 28, 5:10 PM EDT | Areal Flood Advisory | PBZ | Fayette, Greene, Washington | 3 hr |
| Jul 28, 5:46 PM EDT | Flash Flood Warning | PBZ | Fayette, Greene | 12 hr |
Nearby
Flash Flood Warnings in Maryland, 2017Flash Flood Warnings in West Virginia, 2017Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.